MAUDE Adverse Event Report: STRYKER GMBH DRILL SLEEVE, LOCKING 3.1MM, SHORT; PLATE, FIXATION, BONE

STRYKER GMBH DRILL SLEEVE, LOCKING 3.1MM, SHORT; PLATE, FIXATION, BONE
Model Number 705004
Medical Device Problem Codes Overheating of Device (1437); Smoking (1585); Noise, Audible (3273); Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/12/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "when i was using the 3.1 drill for the axsos locking screw, there was a strange noise, heat, and smoke.I tried to remove the locking sleeve, but it was stuck with the tip of the drill and did not come off." additionally reported: "saline was applied to cool the heat-generating part.Replaced with another drill tip and sleeve.The procedure was completed successfully.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the reported failure mode.Device inspection revealed the following: the received drill and drill sleeve were received in a stuck state.Both were having signs of intense and frequent usage they both couldn¿t be dis-assembled.This gives an indication that most likely a metal debris or bone residue is clogged inside the cannulation.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Since the devices could not be dis-assembled, it was not possible to determine the exact root cause of the complaint.However, visual evidence indicates towards a potential clogging of the cannulation by metal debris generated inside due to a long and intense usage.As the event suggests, that there was heat and smoke, it reflects towards possible clogging and subsequent jamming.If any further information is provided, the complaint report will be updated.

Brand Name
DRILL SLEEVE, LOCKING 3.1MM, SHORT
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key10131027
Report Number0008031020-2020-01553
Device Sequence Number1762110
Product Code HRS
UDI-Device Identifier07613327083606
UDI-Public07613327083606
Combination Product (Y/N)N
PMA/510(K) Number
K141121
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number705004
Device Catalogue Number705004
Device Lot NumberK061E08
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2020
Initial Date Received by Manufacturer 05/12/2020
Supplement Date Received by Manufacturer08/14/2020
Initial Report FDA Received Date06/08/2020
Supplement Report FDA Received Date09/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR